North Dakota, 2013

Damaging Wind in North Dakota, July 29, 2013

July 29, 2013 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm moving through Hettinger County produced thunderstorm wind damage in the city of Mott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm moving through Hettinger County produced thunderstorm wind damage in the city of Mott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 11:47 AM MST, 13 minutes earlier.

Area forecast discussion, Jul 29, 11:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
147 PM CDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 145 PM CDT MON JUL 29 2013

LATEST WATER VAPOR IMAGERY LOOP SHOWS A WELL DEFINED SHORTWAVE AND
UPPER JET STREAK PROGRESSING INTO WESTERN NORTH DAKOTA. IN
RESPONSE...LOCAL RADAR WAS SHOWING A LINE OF THUNDERSTORMS FROM
ESTEVAN SOUTH TO REEDER. THE CONVECTION IS MAINLY DYNAMICALLY
DRIVEN WITH THE AID OF THE LEFT EXIT REGION OF AN 80KT H3 JET
STREAK MOVING OVER A SURFACE TROUGH ACROSS THE WEST. INSTABILITY IS
MARGINAL WITH A LACK OF STRONG MID LEVEL LAPSE RATES OVER ALL
AREAS EXCEPT THE NORTHWEST. HOWEVER...0KT TO 40KT 0-6KM WIND
SHEAR SHOULD BE ENOUGH TO GET SOME ORGANIZATION GOING IN A FEW
STORMS CONSIDERING THE ENHANCED UPPER DIVERGENCE/LIFT FROM THE
AFOREMENTIONED JET STREAK. THE WHOLE AREA WILL TRANSLATE EAST
THROUGH THE AFTERNOON AND EARLY EVENING AND WILL MONITOR FOR
STRONG TO SEVERE STORM POTENTIAL. THE MAXIMUM UPPER DIVERGENCE
FIELD EXITS OUR EASTERN ZONES BY 06Z AND EXPECTING ABOUT A 6HR
REPRIEVE BEFORE THE NEXT STRONG SHORTWAVE SWINGS THROUGH AND
PUSHES A COLD FRONT FROM WESTERN NORTH DAKOTA LATE TUESDAY MORNING
INTO CENTRAL NORTH DAKOTA BY TUESDAY EVENING. SPC HAS HIGHLIGHTED
A SLIGHT RISK AREA COVERING SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
CANNOT RULE OUT A POSSIBLE TORNADO AS WELL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 145 PM CDT MON JUL 29 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS BELOW NORMAL
TEMPERATURES THROUGH THE PERIOD.

IN THE WAKE OF THE SEVERE CONVECTION CONTINUING THROUGH TUESDAY
EVENING ACROSS THE SOUTH CENTRAL AND JAMES RIVER VALLEY FROM THE
SHORT TERM...THE 12 UTC GUIDANCE IS IN GOOD AGREEMENT ON THE
ESTABLISHMENT OF NORTHWEST FLOW ACROSS THE NORTHERN PLAINS
WEDNESDAY THROUGH MONDAY. THIS SUPPORTS BELOW NORMAL HIGHS IN THE
70S AND MULTIPLE CHANCES FOR THUNDERSTORMS GIVEN IMPULSES WITH LOW
PREDICTABILITY THIS FAR OUT TO BE EMBEDDED WITHIN THE FLOW
PATTERN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 145 PM CDT MON JUL 29 2013

MAINLY VFR CIGS/VSBYS OUTSIDE OF ANY THUNDERSTORMS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE AFTERNOON AND
EARLY EVENING. HAVE INSERTED PREDOMINANT THUNDERSTORM CONDITIONS
WHERE CONFIDENCE WAS HIGHER...AT KMOT/KISN/KDIK/KBIS. WILL
CONTINUE WITH THE VCTS AT KJMS UNTIL THE COVERAGE GETS CLOSER AND
CONFIDENCE IS HIGHER TO MENTION PREDOMINANT. EXPECT MVFR TO POSSIBLE
IFR CIGS/VSBYS IN THE STRONGER THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...AYD/KS
AVIATION...KS
Hazardous weather outlook, Jul 29, 3:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT MON JUL 29 2013

NDZ004-012-301015-
BOTTINEAU-MCHENRY-
511 AM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE
CANADIAN BORDER NEAR WESTHOPE.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY...
AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582.

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
301015-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
511 AM CDT MON JUL 29 2013 /411 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY...
AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582.

JP MARTIN

In the hours before

Special weather statement, Jul 29, 8:20 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT MON JUL 29 2013

NDZ010-011-291545-
MOUNTRAIL ND-WARD ND-
1020 AM CDT MON JUL 29 2013

...STRONG THUNDERSTORMS NEAR PARSHALL AND PLAZA...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAZA TO 9 MILES
SOUTHWEST OF MAKOTI...AND MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING IS EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PLAZA...
  MAKOTI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Jul 29, 8:27 AM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 AM CDT MON JUL 29 2013

NDZ018-291600-
DUNN ND-
927 AM MDT MON JUL 29 2013

...STRONG THUNDERSTORM NEAR HIRSCHVILLE IN DUNN COUNTY...

AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HIRSCHVILLE...OR 17 MILES
NORTH OF DICKINSON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HIRSCHVILLE AND MARSHALL

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 29, 8:52 AM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM MDT MON JUL 29 2013

NDZ018-291615-
DUNN ND-
952 AM MDT MON JUL 29 2013

...STRONG THUNDERSTORM APPROACHING MARSHALL...

AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIRSCHVILLE...OR 22 MILES NORTHEAST OF
DICKINSON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MARSHALL AROUND 1015 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 29, 10:55 AM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1255 PM CDT MON JUL 29 2013

NDZ040-041-043-044-291830-
ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND-
1155 AM MDT MON JUL 29 2013

...THUNDERSTORMS ACROSS SOUTHEASTERN SLOPE...WESTERN
HETTINGER...EASTERN BOWMAN AND WESTERN ADAMS COUNTIES...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ENGLAND TO
BOWMAN HALEY DAM...AND MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GASCOYNE AROUND NOON MDT.
HAVELOCK AROUND 1210 PM MDT.
REEDER AROUND 1215 PM MDT.
REGENT AND BUCYRUS AROUND 1230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 29, 11:49 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
149 PM CDT MON JUL 29 2013

NDZ018>021-291930-
DUNN ND-MCLEAN ND-MERCER ND-OLIVER ND-
149 PM CDT MON JUL 29 2013

...STRONG THUNDERSTORM TO IMPACT SOUTHEASTERN DUNN...NORTHWESTERN
OLIVER...MERCER AND CENTRAL MCLEAN COUNTIES...

AT 145 PM CDT/1245 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF DODGE TO 6 MILES SOUTHEAST OF MARSHALL...AND MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY...
  ZAP...
  DAKOTA WATERS RECREATION AREA...
  BEULAH...
  BEULAH BAY RECREATION AREA...
  HAZEN BAY RECREATION AREA...
  HAZEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Jul 29, 11:52 AM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM MDT MON JUL 29 2013

NDZ033-041-042-044-291915-
ADAMS ND-GRANT ND-HETTINGER ND-STARK ND-
1252 PM MDT MON JUL 29 2013

...STRONG THUNDERSTORMS TO IMPACT SOUTHEASTERN STARK...EASTERN
HETTINGER...NORTHWESTERN GRANT AND NORTHEASTERN ADAMS COUNTIES...

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
LEFOR TO 9 MILES SOUTHWEST OF MOTT...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MOTT AROUND 100 PM MDT.
BURT AND BENTLEY AROUND 115 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hettinger

When
July 29, 12:00 PM MST to 12:10 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
46.370, -102.330

The severe thunderstorm winds blew down several large tree limbs in the city of Mott, along with snapping a thirty foot tall tree in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462094.